Alert archive / Iowa / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 209, NWS Sioux Falls, SD

June 24, 2005Buena Vista County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 24, 2005, 9:40 PM CDT for Buena Vista County, Iowa. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2005, 9:40 PM CDT (02:40 UTC)
Expired
Jun 24, 2005, 10:17 PM CDT
In force
37 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Buena Vista County, IA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 24, 9:25 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.7 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2005-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2829 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2005-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2829 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
1743 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
310 m²/s²
Significant tornado parameter
0.7
Supercell composite
19.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 250241
SVRFSD
IAC021-250315-
/O.NEW.KFSD.SV.W.0209.050625T0240Z-050625T0315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
940 PM CDT FRI JUN 24 2005

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BUENA VISTA COUNTY IN NORTHWEST IOWA

* UNTIL 1015 PM CDT

* AT 940 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 4 MILES
  SOUTHWEST OF ALBERT CITY...OR ABOUT 13 MILES NORTHEAST OF STORM
  LAKE...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ALBERT CITY AROUND 945 PM CDT

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT
SATURDAY MORNING FOR NORTHWEST IOWA AND NORTHEAST NEBRASKA AND
SOUTHEAST SOUTH DAKOTA.

LAT...LON 4287 9528 4259 9521 4260 9493 4291 9493

$$

08
4 follow-up statements
000 
WWUS53 KFSD 250250
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
950 PM CDT FRI JUN 24 2005

IAC021-250315-
/O.CON.KFSD.SV.W.0209.000000T0000Z-050625T0315Z/
BUENA VISTA IA-
950 PM CDT FRI JUN 24 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1015 PM CDT FOR
BUENA VISTA COUNTY...

AT 950 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR TRUESDALE...OR ABOUT NEAR STORM LAKE...MOVING EAST AT 20
MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NEWELL...MARATHON AROUND 1010 PM CDT
  ALBERT CITY AROUND 1015 PM CDT

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT
SATURDAY MORNING FOR NORTHWEST IOWA AND NORTHEAST NEBRASKA AND
SOUTHEAST SOUTH DAKOTA.

LAT...LON 4287 9528 4259 9521 4260 9493 4291 9493

$$

08
000 
WWUS53 KFSD 250251 CCA
SVSFSD

SEVERE WEATHER STATEMENT...CORRECTION TO COUNTY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
950 PM CDT FRI JUN 24 2005

IAC021-250315-
/O.CON.KFSD.SV.W.0209.000000T0000Z-050625T0315Z/
BUENA VISTA IA-
950 PM CDT FRI JUN 24 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1015 PM CDT FOR 
EASTERN BUENA VISTA COUNTY...

AT 950 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR TRUESDALE...OR ABOUT NEAR STORM LAKE...MOVING EAST AT 20
MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NEWELL...MARATHON AROUND 1010 PM CDT
  ALBERT CITY AROUND 1015 PM CDT

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT
SATURDAY MORNING FOR NORTHWEST IOWA AND NORTHEAST NEBRASKA AND
SOUTHEAST SOUTH DAKOTA.

LAT...LON 4287 9528 4259 9521 4260 9493 4291 9493

$$

08
000 
WWUS53 KFSD 250255
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
955 PM CDT FRI JUN 24 2005

IAC021-250315-
/O.CON.KFSD.SV.W.0209.000000T0000Z-050625T0315Z/
BUENA VISTA IA-
955 PM CDT FRI JUN 24 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1015 PM CDT FOR 
EASTERN BUENA VISTA COUNTY...

AT 955 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. 
THIS STORM WAS LOCATED 8 MILES WEST OF STORM LAKE...MOVING EAST AT 25
MPH. ANOTHER STORM CAPABLE OF PRODUCING NICKEL SIZE HAIL WAS JUST 
EAST OF TRUESDALE...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  STORM LAKE...LAKESIDE...ALBERT CITY AROUND 1010 PM CDT
  TRUESDALE...NEWELL AROUND 1015 PM CDT

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT
SATURDAY MORNING FOR NORTHWEST IOWA AND NORTHEAST NEBRASKA AND
SOUTHEAST SOUTH DAKOTA.

LAT...LON 4287 9528 4259 9521 4260 9493 4291 9493

$$

08
000 
WWUS53 KFSD 250317
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1017 PM CDT FRI JUN 24 2005

IAC021-250327-
/O.EXP.KFSD.SV.W.0209.000000T0000Z-050625T0315Z/
BUENA VISTA IA-
1017 PM CDT FRI JUN 24 2005

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN BUENA VISTA COUNTY 
EXPIRES AT 1015 PM CDT...

THE WARNING HAS EXPIRED. THE STORM IS NO LONGER SEVERE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT
SATURDAY MORNING FOR NORTHWEST IOWA AND NORTHEAST NEBRASKA AND
SOUTHEAST SOUTH DAKOTA.

LAT...LON 4287 9528 4259 9521 4260 9493 4291 9493

$$

08

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 9:40 PM CDT, 0 minutes earlier.

Area forecast discussion, Jun 24, 9:40 PM CDT, 0 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
940 PM CDT FRI JUN 24 2005

.DISCUSSION...
WL BE UPDATING THE ZONES SHORTLY FOR THE ISSUANCE SVR WATCH 521 FOR
MUCH OF NW IA AND FAR SE SD. STORMS HAVE BLOWN UP CLOSE TO THE H85
FRONTAL BOUNDARY AND HAVE ALREADY UPDATED THE GRIDS TO ACCOUNT FOR
THIS.

&&

.PREV DISCUSSION

AREA OF LIGHT RAIN MAKING STEADY PROGRESS EASTWARD EARLY THIS
AFTERNOON...AND BACK EDGE OF STEADIER RAIN SHOULD PASS BY I-29
CORRIDOR AROUND 5PM OR SO. SURFACE FRONT HAS REMAINED IN EXTREME
SOUTHEAST CORNER OF CWA...LIKELY JUST CLIPPING IDA COUNTY...THROUGH
MUCH OF THE AFTERNOON...WILL SLIP VERY SLOWLY SOUTHEAST THROUGH THE
NIGHT. EVEN WITH THE EXITING SHOWERS...WILL HANG ONTO A CHANCE OF
SHOWERS AND A FEW THUNDERSTORMS ACROSS THE SOUTHERN CWA INTO THE
EVENING WITH LINGERING ELEVATED INSTABILITY...THEN CHANCES SLOWLY
DECREASING FROM THE NORTH AS THE FRONT SHIFTS SOUTH OVERNIGHT.
SHOULD BE A MORE COMFORTABLE NIGHT WITH REGARDS TO HUMIDITY LEVELS
AND TEMPERATURES...WITH READINGS FALLING INTO THE LOWER TO MID 60S
MOST AREAS.

RELATIVELY QUIET WEATHER EXPECTED THROUGH THE WEEKEND...ALTHOUGH
WITH LOW PRESSURE DEVELOPING IN THE WESTERN PLAINS...AND LINGERING
FRONT EXTENDING SOUTHEAST TOWARD MISSOURI RIVER...FEEL A SLIGHT
CHANCE OF LATE AFTERNOON AND EVENING THUNDERSTORMS STILL WARRANTED
IN THE WESTERN AND SOUTHERN CWA ON SATURDAY. BOTH NAM AND GFS 12Z
RUNS SHOWING AN INCREASE IN WARM ADVECTION AND LOW LEVEL JET OVER
THE WESTERN CWA LATER SATURDAY NIGHT...AND WITH LOW LEVEL SOUTHEAST
FLOW BRINGING SOME MOISTURE BACK ACROSS THE CWA SATURDAY AFTERNOON
AND NIGHT...WILL GO WITH SOME LOW CHANCE POPS FOR POSSIBILITY OF
NOCTURNAL DEVELOPMENT AFTER MIDNIGHT.

WARMING ALOFT EXPECTED TO CAP CONVECTION CHANCES ACROSS THE AREA
SUNDAY AND SUNDAY NIGHT...AND MOST OF MONDAY AS WELL. FRONT FORECAST
TO COME INTO THE CWA AGAIN LATE MONDAY AND MONDAY NIGHT. SOME TIMING
DIFFERENCES WITH FRONTAL MOVEMENT...AND SLOWER GFS SOLUTION HAS
SUPPORT FROM OTHER GLOBAL MODELS...SO HAVE FOLLOWED THAT MORE
CLOSELY THAN FASTER NAM TIMING FOR NOW. EVEN WITH THAT...AM BRINGING
THE FRONT INTO FAR WESTERN CWA BY MONDAY EVENING...AND HAVE ADDED A
SLIGHT CHANCE OF TSRA TO FAR NORTHWEST CWA LATE MONDAY AFTERNOON.
THINK SOUTHERN AREAS WILL REMAIN CAPPED THROUGH MONDAY NIGHT...BUT
CHANCE POPS LOOK GOOD ACROSS NORTHERN COUNTIES MONDAY NIGHT WHERE
NORTHERN EDGE OF THE CAP COULD ERODE.

IN THE LONGER RANGE...STRONGER UPPER WAVE COMES ACROSS THE NORTHERN
PLAINS TUESDAY NIGHT AND WEDNESDAY...AND WILL KEEP CHANCE POPS
ACROSS THE AREA WITH THIS FEATURE...LINGERING IN THE SOUTHEAST CWA
AS THE LOW LEVEL FRONT MOVE THROUGH WEDNESDAY NIGHT.

ANOTHER SEASONABLE DAY WITH REGARD TO TEMPERATURES TOMORROW...THEN
WARMS BACK INTO THE UPPER 80S TO MID 90S SUNDAY THROUGH EARLY NEXT
WITH RETURN OF HUMIDITY AS WELL. RETURN TO NEAR NORMAL TEMPERATURES
STILL LOOKS GOOD FOR LATTER PART OF NEXT WEEK.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

 JH
Hazardous weather outlook, Jun 24, 10:37 AM CDT, 11 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1037 AM CDT FRI JUN 24 2005

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-251200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1037 AM CDT FRI JUN 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED SHOWERS AND THUNDERSTORMS OVER THE AREA WILL DECREASE
THROUGH THE EARLY AFTERNOON HOURS...THEN REDEVELOP LATER THIS
AFTERNOON.  ANY ACTIVITY THAT DOES DEVELOP WILL THEN TAPER OFF
EARLY TONIGHT.	AT THIS TIME...STORMS ARE NOT EXPECTED TO MEET
SEVERE CRITERIA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE ANOTHER CHANCE OF THUNDERSTORMS SATURDAY AFTERNOON
AND NIGHT. AT THIS TIME...SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jun 24, 9:17 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
917 PM CDT FRI JUN 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 AM     HAIL             2 S ARTESIAN            43.98N 97.92W
06/24/2005  1.00 INCH        SANBORN            SD   PUBLIC

            IN ADDITION TO QUARTER SIZED HAIL, THERE WERE SOME SMALL
            TREE BRANCHES DOWN, AND 1.70 INCH RAIN.

1245 AM     TSTM WND GST     6 S FEDORA              43.92N 97.79W
06/24/2005  60 MPH           MINER              SD   TRAINED SPOTTER

            SEVERAL 3 TO 4 INCH BRANCHES WERE BLOWN DOWN BY 60 MPH
            WINDS. 1.50 INCH OF RAIN FELL.

0100 AM     HAIL             7 NW CORSICA            43.50N 98.50W
06/24/2005  0.75 INCH        DOUGLAS            SD   PUBLIC

            IN ADDITION TO PENNY SIZED HAIL, THERE WERE 40 MPH WIND
            GUSTS, AND 1.00 INCH OF RAIN.

0110 AM     TSTM WND GST     HOWARD                  44.01N 97.52W
06/24/2005  65 MPH           MINER              SD   TRAINED SPOTTER

            QUITE A FEW BRACHES AND A FEW TREES WERE BLOWN DOWN BY 65
            MPH WINDS.

0130 AM     TSTM WND GST     MADISON                 44.01N 97.11W
06/24/2005  60 MPH           LAKE               SD   EMERGENCY MNGR

            LARGE TREE BRANCH WAS BLOWN DOWN IN MADISON. IT TOOK
            MACHINERY TO MOVE IT OUT OF THE STREET. ANOTHER TREE WAS
            KNOCKED DOWN SW OF MADISON AT LAKE HERMAN.

0138 AM     HAIL             1 W MADISON             44.01N 97.13W
06/24/2005  0.75 INCH        LAKE               SD   EMERGENCY MNGR

            ALSO...60 MPH WIND GUSTS SOUTHWEST OF ROMONA.

0145 AM     TSTM WND GST     4 NE RAMONA             44.16N 97.16W
06/24/2005  60 MPH           LAKE               SD   TRAINED SPOTTER

            1 INCH DIAMETER BRANCHES BROKE OFF BY 55 TO 60 MPH WINDS.
            RAINFALL 0.75 INCH.

0155 AM     TSTM WND GST     MITCHELL                43.73N 98.03W
06/24/2005  62 MPH           DAVISON            SD   EMERGENCY MNGR

            WIND GUST MEASURED AT EM OFFICE. POWER LINES DOWN FROM
            BRANCHES FALLING ON THEM ACROSS MITCHELL.

0159 AM     TSTM WND GST     MITCHELL                43.73N 98.03W
06/24/2005  72 MPH           DAVISON            SD   BROADCAST MEDIA

0159 AM     TSTM WND DMG     MITCHELL                43.73N 98.03W
06/24/2005                   DAVISON            SD   BROADCAST MEDIA

            4-5 INCH TREE BRANCHES DOWN IN MITCHELL AND POWER LINES
            DOWN NEAR CABELAS. STRONGEST WINDS HIT THE MAIN PART OF
            MITCHELL BETWEEN 155 AM AND 202 AM.

0200 AM     TSTM WND GST     9 NW FULTON             43.82N 97.95W
06/24/2005  65 MPH           HANSON             SD   TRAINED SPOTTER

            WIND GUSTS BROKE DOWN LARGE ELM TREES, AND FLATTENED
            WHEAT AND CORN FIELDS. RAINFALL WAS 0.50 INCH.

0215 AM     HAIL             2 E SINAI               44.25N 97.00W
06/24/2005  0.75 INCH        BROOKINGS          SD   PUBLIC

            DIME SIZED HAIL CAME WITH 40 MPH WINDS AND 0.70 INCH
            RAIN.

0233 AM     TSTM WND GST     BUSHNELL                44.33N 96.64W
06/24/2005  60 MPH           BROOKINGS          SD   TRAINED SPOTTER

            NUMEROUS 2 TO 3 INCH BRANCHES DOWN.

0242 AM     HAIL             2 N WARD                44.18N 96.46W
06/24/2005  1.00 INCH        MOODY              SD   PUBLIC

            BRIEF HAIL

0250 AM     TSTM WND GST     LAKE BENTON             44.26N 96.29W
06/24/2005  60 MPH           LINCOLN            MN   CO-OP OBSERVER

&&

MJF

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 9:30 PM CDTSevere Thunderstorm WarningFSDWoodbury46 min
Jun 24, 10:26 PM CDTSevere Thunderstorm WarningFSDWoodbury35 min
Jun 24, 11:16 PM CDTFlash Flood WarningFSDBuena Vista4 hr
Jun 24, 11:44 PM CDTFlash Flood WarningFSDCherokee4 hr
Jun 25, 2:23 AM CDTFlash Flood WarningFSDPlymouth2 hr
Jun 25, 3:10 AM CDTFlash Flood WarningFSDBuena Vista, Cherokee2 hr
Jun 25, 5:11 AM CDTFlash Flood WarningFSDBuena Vista, Cherokee64 min
Jun 25, 6:09 AM CDTFlash Flood WarningFSDBuena Vista2 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.